Purpose: Considerable information is now available concerning the risk of teratogenesis in the individual pregnancy exposed to antiepileptic drugs (AEDs). However, there is comparatively little information available concerning the risk in the subsequent pregnancies of women who continue to take the AED associated with a fetal malformation in a previous pregnancy. This article addresses this matter. Methods: Analysis of data concerning fetal abnormalities in 1,243 women who had 2,637 pregnancies between mid-1999 and 2010 recorded in the Australian Register of Antiepileptic Drugs in Pregnancy. Of the 2,637 pregnancies, 1,114 had been completed before initial enrolment in the Register. Key Findings: Women taking any AED who had given birth to a malformed baby in their first enrolled pregnancy and who continue taking the same drug were at increased risk of having a malformed offspring in their next pregnancy (35.7% vs. 3.1%; odds ratio [OR] 17.6; 95% confidence interval [95% CI] 4.5-68.7). Among these women, those taking valproate (VPA) were more likely to have malformed fetuses in their next pregnancies than those who had taken VPA without fetal abnormalities (57.2% vs. 7.0%, OR 17.8; 95% CI 2.7, 119.1). There were similar although not statistically significant trends in those who had taken AEDs other than VPA. Similar, although again not statistically significant, trends were found, when considering the pairings of the most recent preenrollment pregnancy and the following one. If a woman had two or more pregnancies that resulted in AED-associated fetal malformation, the types of malformation were often different. Significance: Women whose last pregnancy resulted in a fetal malformation have a substantially increased risk of having further malformed fetuses if they become pregnant again while taking the same AED, particularly VPA. This suggests that maternal factors, perhaps genomic, predispose to at least VPA-associated malformations. This knowledge, together with information about the outcome of any previous pregnancy, should help in advising women with AED-treated epilepsy who plan further pregnancies.
- Antiepileptic drugs